Alert archive / Wisconsin / Small Craft Advisories in 2012

Small Craft Advisory 25, NWS Milwaukee, WI

March 14, 2012

NWS Milwaukee, WI issued this small craft advisory at Mar 14, 2012, 5:05 PM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2012, 5:05 PM CDT (22:05 UTC)
Expired
Mar 14, 2012, 9:00 PM CDT
In force
4 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WHUS73 KMKX 142205
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
505 PM CDT WED MAR 14 2012

...GUSTY SOUTHWEST WINDS INTO THE EARLY EVENING...

.A TIGHT PRESSURE GRADIENT AHEAD OF A SLOWLY MOVING TROUGH OF LOW
PRESSURE WILL ALLOW SOUTHWEST WINDS TO GUST FREQUENTLY TO SMALL
CRAFT ADVISORY LEVELS INTO THE EARLY EVENING HOURS...ESPECIALLY
CLOSER TO SHORE. THE WINDS WILL BEGIN TO EASE AS DEEPER MIXING
ENDS WITH SUNSET...AND THE GRADIENT RELAXES AS THE TROUGH SAGS
INTO SOUTHERN LAKE MICHIGAN. THE OFFSHORE WINDS WILL KEEP WAVES
BELOW ADVISORY CRITERIA.

LMZ644>646-150200-
/O.NEW.KMKX.SC.Y.0025.120314T2205Z-120315T0200Z/
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
505 PM CDT WED MAR 14 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS
EVENING. 

* WINDS: SOUTHWEST 10 TO 20 KNOTS...WITH FREQUENT GUSTS OF 25 TO
  29 KNOTS.

* WAVES: 1 TO 3 FEET WITH THE HIGHER WAVES TOWARD OPEN WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 22 TO 33 KNOTS
AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

REM
WWW.WEATHER.GOV/MKX
1 follow-up statement
842 
WHUS73 KMKX 150204
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
904 PM CDT WED MAR 14 2012

...SOUTHWEST WINDS HAVE EASED...

.THE COMBINATION OF THE SURFACE PRESSURE GRADIENT RELAXING AS A
WEAK SURFACE TROUGH SAGS INTO THE REGION...AND THE END OF DEEP LAYER
MIXING WITH SUNSET HAS ALLOWED SOUTHWEST WIND GUSTS TO FALL BELOW
CRITERIA. THEREFORE...THE SMALL CRAFT ADVISORY HAS BEEN ALLOWED TO EXPIRE.

LMZ644>646-150315-
/O.EXP.KMKX.SC.Y.0025.000000T0000Z-120315T0200Z/
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
904 PM CDT WED MAR 14 2012

...SMALL CRAFT ADVISORY HAS EXPIRED...

THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

$$

REM
WWW.WEATHER.GOV/MKX

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Mar 14, 4:40 PM CDT, 25 minutes earlier.

Area forecast discussion, Mar 14, 4:40 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
340 PM CST WED MAR 14 2012

.VERY SHORT TERM...TONIGHT AND THURSDAY.

CHALLENGING FORECAST WITH HIGH UNCERTAINTY IN A WEAK THUNDERSTORM
CHANCE...FOG/STRATUS DEVELOPMENT...AND THURSDAY MAX TEMPERATURES.

WARM AIR AND LOW LEVEL MOISTURE STREAMED INTO SOUTHERN WI THIS
AFTERNOON AHEAD OF A LOW PRESSURE TROUGH CURRENTLY SITUATED FROM
WESTERN LAKE SUPERIOR INTO WESTERN IOWA. THE STRATUS IN NORTHEAST
IOWA AND FAR WESTERN WI STAYED OUT OF THE FORECAST AREA IN THE
AFTERNOON...PROVING THAT WE WERE UNDER A WELL-MIXED ENVIRONMENT.

CUMULUS CLOUDS DEVELOPED ACROSS SOUTHERN WI LATE THIS AFTERNOON AT
THE TOP OF THE MIXED LAYER...AROUND 3500 TO 4000 FEET AGL. THE CU
ARE VERY SHALLOW DUE TO THE CAP. MAINTAINED THE SLIGHT CHANCE FOR
THUNDERSTORMS FROM MID EVENING THROUGH LATE TONIGHT BUT VERY LOW
CONFIDENCE IN THIS OCCURRING. THE HRRR AND SPC 4 KM WRF NMM SHOW A
FEW SHOWERS BREAKING OUT. GIVEN THE INSTABILITY WITH CAPE OVER 1000
J/KG...KEPT WITH THE TSTORM THINKING. HOWEVER THE CHANCE IS VERY
LOW. THERE IS VERY LITTLE UPPER LEVEL FORCING AND NO UPPER LEVEL
MOISTURE TO WORK WITH.

THE NEXT CHALLENGE IS THE POSSIBILITY FOR FOG AND STRATUS TO DEVELOP
LATE TONIGHT/THU MORNING. VERY LOW CONFIDENCE IN THIS SCENARIO...BUT
IT IS HARD TO IGNORE THE PERSISTENT MOS GUIDANCE SUGGESTING DENSE
FOG. GIVEN DEWPOINT TEMPS IN THE MID/UPPER 50S THIS AFTERNOON
/CROSSOVER TEMPS/ AND FORECAST TEMPS TO COOL LATE TONIGHT AS
THE TROUGH/WEAK PRESSURE GRADIENT COMES OVERHEAD...THERE IS
POTENTIAL FOR FOG TO DEVELOP AND POSSIBLY BECOME DENSE. IT IS
DIFFICULT TO PICTURE THIS SCENARIO SINCE THE ATMOSPHERE HAS BEEN SO
DRY AND TEMPS ARE SO WARM TODAY THAT THEY MAY NOT DROP BELOW THE
CROSSOVER TEMPS...ESPECIALLY IN THE SOUTHERN FORECAST AREA.
THEREFORE...DID NOT ISSUE A DENSE FOG ADVISORY...BUT MENTIONED AREAS
OF FOG WITH PATCHY DENSE FOG IN FORECAST LATE TONIGHT INTO THUR
MORNING.

A BACK DOOR COLD FRONT WILL ZIP DOWN LAKE MICHIGAN MID THU MORNING.
THE CANADIAN MODEL IS QUICKER WITH THE WIND SHIFTING TO THE
NORTHEAST THAN THE NAM. WINDS SHOULD INCREASE ALONG THE LAKESHORE
WITH THE FRONT...THEN REMAIN SOMEWHAT ELEVATED AROUND 10 KNOTS
THROUGH THE MID AFTERNOON WITH THE STRONGER PRESSURE GRADIENT. THIS
COLD FRONT SCENARIO PAINTS A DREARY PICTURE FOR MILWAUKEE ON
THURSDAY. CAN/T RULE OUT DRIZZLE WITH LOW CLOUDS...GUSTY NORTHEAST
WINDS FOR A TIME AND COOL TEMPERATURES FROM THE LAKE. LAKE MICHIGAN
TEMPS WERE BETWEEN 37 AND 40 DEGREES FAHRENHEIT PER MODIS IMAGERY
YESTERDAY EVENING.

UNCERTAIN HOW FAR INTO SOUTH CENTRAL WI THE FRONT WILL MAKE IT ON
THU. THE CANADIAN BRINGS IT ALL THE WAY TO MSN AND THE NAM DOES NOT.
TRIED TO BLEND THE TWO MODEL SOLUTIONS FOR TEMPS AND WINDS.

.SHORT TERM...THURSDAY NIGHT THROUGH SATURDAY.

WL CONTINUE TO LEAN MORE ON HIGHER RESOLUTION NAM SOLUTION FOR THIS
PERIOD...WITH SURFACE FRONTAL BOUNDARY NUDGED FARTHER SOUTH DEEPER
INTO NRN IL AT START OF PERIOD.  WITH MOIST LIGHT LOW LEVEL
NORTHEAST FLOW BELOW INVERSION EXPCD TO CONTINUE...WL CARRY FOG
MENTION THRU THURSDAY NIGHT...AND CONFINE TO THE EAST...CLOSER TO
COOL LAKE MI ON FRI.  MAY BE UNDERDOING AMOUNT OF CLOUD COVER NORTH
OF FRONTAL BOUNDARY DUE TO MOIST LOW LEVEL NORTHEAST FLOW BUT
CONCERNED ABOUT DRY AIR ENTRAINMENT FROM THE NORTH THU NGT INTO
FRI.  DEWPTS FALL INTO THE TEENS AND 20S BEHIND THE FRONT IN THE NRN
PLAINS.  FOG SHOULD BEGIN TO BREAK UP AS BOUNDARY LAYER GETS BETTER
MIXED FRIDAY MRNG.

FRONTAL BOUNDARY BEGINS TO SHIFT NORTHWARD LATER FRIDAY AND FRIDAY
NIGHT IN RESPONSE TO INCREASING LOW LEVEL SW FLOW.  CAPPING DOES
DECREASE FRI AFTN BUT LACK OF ANY TRIGGER PRECLUDES ADDING ANY POPS
FOR NOW.  BETTER CHANCE APPEARS FRI NIGHT AS MID LEVEL WARM AIR
ADVECTION INCREASES ALONG WITH ELEVATED MOISTURE.  COINCIDENTALLY...
WEAK MID LEVEL SHORT WAVE CAUGHT IN SOUTHWEST FLOW MOVES THRU SRN
WI.  WEAK LAYER Q-VECTOR CONVERGENCE BRUSHES SRN WI AS WELL...SO
ENUF EVIDENCE TO WARRENT ADDING SCHC POPS FRI NGT...CARRYING INTO
SAT.  BULK OF SAT SHOULD BE DRY HOWEVER AS WK FORCING WL HAVE
SHIFTED TO THE NORTHEAST EARLY.  SAT EXPCD TO BE WARMER MOST
LOCATIONS WITH BETTER SLY SFC WINDS.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY.

NO SIGNIFICANT CHANGES PLANNED FOR THIS PERIOD.  APPEARS
AMPLIFYING UPSTREAM LONG-WAVE TROFFING WL CONTINUE TO BRING WARM
SOUTHERLY FLOW AND RESULTING UNSEASONABLY WARM TEMPERATURES TO MOST
OF SRN WI FOR THE BULK OF THIS PERIOD.  RIGHT THROUGH 00Z/22...GFS
500H 5 DAY MEAN HEIGHTS REMAIN 100 TO 200 METERS ABV NORMAL ACRS SRN
WI.  HOWEVER...GFS DIVERGING FROM OTHER LONG RANGE GUIDANCE LATER IN
THE EXTENDED PERIOD.  ECMWF HAS BEEN TRENDING TOWARD MORE
PROGRESSIVE PATTERN MID-WEEK WITH UPSTREAM PIECE OF ENERGY DIGGING
INTO BACK SIDE OF LONG WAVE TROUGH ON TUESDAY.  THIS RESULTS IN LONG
WAVE TROUGH EDGING SLOWLY EWD THRU CENTRAL CONUS...WITH SFC FRONT
MOVING THRU AREA LATE TUE NGT AND WED.

MEANWHILE...LAST SEVERAL DETERMINISTIC RUNS OF THE GFS HAVE TRENDED
TOWARD PERSISTENT BLOCKING HIGH OVER ERN CONUS CONTINUING THROUGH
MID-WEEK...PREVENTING EWD PROGRESSION OF LONG WAVE TROUGH.  AS A
RESULT...GFS TRENDING TOWARD CUT-OFF UPPER LOW DEVELOPING OVER THE
SRN PLAINS.  THIS UPPER LOW WOULD EVENTUALLY GET NUDGED NORTHEAST
INTO THE UPPER MIDWEST LATER IN THE WEEK BY UPSTREAM KICKER PUSHING
TOWARD WEST COAST WED NGT AND THU.  GFS ENSEMBLE MEMBERS FAVORING
CUTOFF LOW...BUT SEVERAL MEMBERS LEAN TOWARD MORE PROGRESSIVE
SOLUTION.  HPC LEANING TOWARD ECMWF SOLUTION...BUT SLOWER EWD
PROGRESSION...WHICH WOULD BE REASONABLE CONSIDERING BLOCKING RIDGE
TO THE EAST.  FOR NOW...CONFIDENCE WL BE LOWEST IN THE LATE PERIODS
OF THE EXTENDED.

TEMPERATURES EARLY NEXT WEEK WILL BE WILL BE FLIRTING WITH RECORD
HIGHS INLAND...WHILE LAKE MICHIGAN KEEPS LAKESHORE TEMPERATURES
CONSIDERABLY COOLER.  LATEST MODIS IMAGES SHOW LAKE MI LAKE SFC
TEMPERATURE REMAINING THE UPPER 30S TO LOW 40S.

FOR MUCH OF THE EXTENDED PERIOD...UPPER LEVEL HEIGHT AND LOW LEVEL
TEMPERATURE ANOMOLIES BETWEEN 3 AND 4 STANDARD DEVIATIONS.

IN THE EARLIER PERIODS OF THE EXTENDED...WL CONTINUE LOW POPS FOR
THUNDER SAT NGT INTO SUN AS PIECE OF MID-LEVEL ENERGY MOVES
NORTHEAST ACROSS THE REGION.  WARM MID-LEVEL AIR OVERSPREADS SRN WI
AFTER THIS DISTURBANCE.  CAPPING INVERSION PREVENTS ANY SIGNIFICANT
PRPN THREAT EARLY NEXT WEEK...WITH LIMITED MOISTURE.

&&

.AVIATION /00Z TAFS/...

ALTHOUGH A SLIGHT CHANCE OF A THUNDERSTORM EXISTS THIS EVENING...DUE
TO THE LACK OF FORCING WILL KEEP THE TAF FORECASTS DRY.

A WEAK COLD FRONT WILL SAG SOUTH LATE TONIGHT...AND WITH THE
INCREASED MOISTURE SOME FOG POTENTIAL WILL INCREASE ALONG WITH THE
POSSIBILITY OF LIFR FOG OR IFR CEILINGS. VERY LOW CONFIDENCE IN FOG
POTENTIAL...BUT IT SEEMS LIKE A GOOD ENOUGH CHANCE TO PUT INTO TAFS.
WILL HOLD OFF MENTIONING DENSE FOG IN A TEMPO GROUP UNTIL BETTER
CONFIDENCE DEVELOPS.

A BACK DOOR COLD FRONT WILL ZIP DOWN LAKE MICHIGAN MID THU MORNING.
WINDS WILL SHIFT TO THE NORTHEAST AND INCREASE ALONG THE LAKESHORE
WITH THE FRONT...THEN REMAIN SOMEWHAT ELEVATED AROUND 10 KNOTS
THROUGH THE MID AFTERNOON WITH THE STRONGER PRESSURE GRADIENT. THIS
COLD FRONT SCENARIO PAINTS A DREARY PICTURE FOR MILWAUKEE ON
THURSDAY. CAN/T RULE OUT DRIZZLE WITH LOW CLOUDS...GUSTY NORTHEAST
WINDS FOR A TIME AND COOL TEMPERATURES FROM THE LAKE.

&&

.MARINE...

A WEAK COLD FRONT WILL SAG IN FROM THE NORTH LATE TONIGHT THEN A
NORTHEAST FLOW AND LAKE COOLING EXPECTED ON THURSDAY. THERE IS
POTENTIAL FOR DENSE FOG TO DEVELOP ACROSS LAKE MICHIGAN TONIGHT AS
MOIST AIR WORKS ITS WAY INTO THE AREA.

&&

.CONFIDENCE...
TONIGHT AND THURSDAY...LOW.
THURSDAY NIGHT AND FRIDAY...MEDIUM.
FRIDAY NIGHT AND SATURDAY...LOW TO MEDIUM.
SATURDAY NIGHT AND SUNDAY...LOW TO MEDIUM.
MONDAY AND TUESDAY...MEDIUM.
WEDNESDAY...LOW TO MEDIUM.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.

&&

SHORT TERM/LONG TERM...MBK
VERY SHORT TERM/AVIATION/MARINE...MRC
Hazardous weather outlook, Mar 14, 3:28 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
328 PM CDT WED MAR 14 2012

WIZ046-047-051-052-056>060-062>072-152030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
328 PM CDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT AS A WEAK COLD
FRONT MOVES ACROSS SOUTHERN WISCONSIN.

PATCHY DENSE FOG IS EXPECTED TO DEVELOP AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH
SUNDAY AS WARM...MOIST AIR RETURNS TO SOUTHERN WISCONSIN.

A WEAK UPPER LEVEL DISTURBANCE MAY BRING THUNDERSTORMS TO THE AREA
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED OVER THE NEXT WEEK.

LMZ643>646-152030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
328 PM CDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

GUSTY SOUTHWEST WINDS APPROACHING SMALL CRAFT ADVISORY LEVELS WILL
DIMINISH EARLY THIS EVENING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT AS A WEAK COLD
FRONT MOVES ACROSS LAKE MICHIGAN.

AREAS OF DENSE FOG ARE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

AREAS OF FOG ARE EXPECTED THURSDAY INTO THURSDAY NIGHT. THE FOG
MAY BE DENSE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH
SUNDAY AS WARM...MOIST AIR BEGINS TO SURGE NORTHWARD ACROSS LAKE MICHIGAN.

A WEAK UPPER LEVEL DISTURBANCE MAY BRING THUNDERSTORMS TO THE AREA
ON MONDAY.

WWW.WEATHER.GOV/MKX

MBK

Nearby

Small Craft Advisories in Wisconsin, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.